Statins: Experts have urged patients to continue taking statins
And many reported “side effects” may simply be misunderstood.
They may be the ordinary aches and pains of everyday life but wrongly attributed to statins because of publicised health concerns.
The major new study has prompted calls for side effect warnings to be removed from packaging for the drugs.
Statins are safe: Experts have said people should keep taking the pills
But the study suggests many who suffer such effects do so because of the psychological power of the warnings themselves.
Study leader Professor Peter Sever said: “Widespread claims of high rates of statin intolerance prevent too many people from taking a potentially life-saving medication.
“What our study shows is that it is precisely the expectation of harm that is likely to be causing the increase in muscle pain and weakness, rather than the drugs themselves causing them.”
Leading cardiologist says there are concerns over statin
They may be attributing pain from other causes to their statins
Cardiovascular disease causes around 180,000 deaths a year in England and Wales.
Professor Sever’s study, published today in The Lancet, looked at data on 26 side effects from a trial of 10,000 patients and found cases of muscle pain and weakness were unlikely to be directly caused by statins.
The research concluded that they might instead be due to the so-called “nocebo effect”, a phenomenon where the fear of side effects can make patients more likely to report them.
“This is not a case of people making up symptoms, or that the symptoms are all in their heads. Patients can experience very real pain as a result of the nocebo effect and the expectation that drugs will cause harm.”
The first phase of the trial included 10,180 patients aged between 40 and 79 who were randomly given 10mg of atorvastatin, one of a number of forms of the drug, or a placebo and followed for three years.
They did not know which they were taking. The rate of muscle-related symptoms reported was similar whether patients received a statin or placebo.
Doctors highlighted the ‘life-saving’ benefits of the cholesterol-busting drugs
Dr Amitava Banerjee, Honorary Consultant Cardiologist at University College, London, said: “The take-home message is that muscle pain is very common but far less commonly caused by statins.
“A lot of the pain people report while on statins is influenced by their expectation of pain. They may be attributing pain from other causes to their statins.”
The Medicines and Healthcare Products Regulatory Agency (MHRA) is being urged to remove warnings from statin packaging following the study.
It said: “The benefits of statins are well established and are considered to outweigh the risk of side effects.
Millions more could be given statins to help prevent heart disease
Many reported side effects may be ordinary aches or ‘nocebo effect’
Professor Sir Nilesh Samani, of the British Heart Foundation, said: “Statins are an important and proven treatment for preventing coronary heart disease but their use has been clouded by the perception that they cause significant side effects.
“Most notably these include muscle aches but also memory loss, sleep disturbance and erectile dysfunction. However, these complaints are not uncommon in the general population for a whole variety of reasons.
“Therefore when patients take a statin and develop such symptoms, they understandably attribute them to the statin when it may not be the cause. This study shows that this might indeed be the case.
“Statins are a safe drug for people at risk of heart disease. The benefits far outweigh any perceived risk.”
Dr Ian Campbell, a family GP from Nottingham, said: “There’s no doubt statins do cause side effects in some patients. “But muscle aches and tiredness, though unwelcome, are not life-threatening. Statins are, ultimately, safe and effective.”